Home' Australian Pharmacist : Australian Pharmacist January 2017 Contents Australian Pharmacist January 2017 I ©Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
You discuss Anna’s medicines with her, including
prescribed, over-the-counter (OTC) and
complementary medicines; and changes in medicine dose
or frequency. You also ask about her use of alcohol and
lifestyle drugs such as cannabis. In Anna’s case, the
addition of the tramadol 50 mg appears to be the trigger
for the change in her equilibrium.
4–6 Anna tells you that her
pain has been so severe she has been taking both
tramadol 50 mg and oxycodone 5 mg every 6 hours. She is
also taking citalopram 40 mg each day. She mentions that
she has actually taken two tramadol capsules a few times,
as she says she just cannot cope with the pain levels and
nothing is helping. The tramadol does ease the pain, but
she feels very euphoric and delusional after taking it.
An accumulation of serotonin in the central and
peripheral nervous systems can cause serotonin
This syndrome is potentially lethal.
Serotonin syndrome can develop via several
mechanisms, which may occur either alone or conjointly6:
increased serotonin synthesis
decreased serotonin metabolism
increased serotonin release
inhibition of serotonin re-uptake (e.g. SSRIs, tramadol)
direct agonism of serotonin receptors.
Serotonin is involved in the regulation of attention,
behaviour, body temperature, digestion, blood flow
Symptoms of serotonin syndrome include4–6
agitation or restlessness
confusion or hypomania
hypertension and fluctuations in blood pressure
loss of coordination
elevated core body temperature leading to fever
and heavy sweating
nausea and vomiting
neuromuscular hyperactivity including muscle
spasm, hyperreflexia, rigidity, shivering and tremor
uncoordinated movements (ataxia).
Serotonin syndrome can be caused by antidepressants
or tramadol alone, or in combination with other
serotonergic medicines.5,6 It is more common to
encounter serotonin syndrome when tramadol is
combined with other serotonergic agents (see Table 1).5–7
Tramadol has analgesic activity with a partial agonist
effect on the mu opioid receptor sites.
metabolite, O-desmethyl-tramadol, has a 200-fold
higher affinity for mu opioid receptor sites than the
parent compound.6 Tramadol inhibits serotonin and
norepinephrine (noradrenaline) in the peripheral
nervous system, which may explain some of the
adverse effects that it exhibits.
The combination of citalopram 40 mg and tramadol would be the most likely
cause of Anna’s symptoms.5-7
Anna is concerned that, as she is in a lot of pain, she
does not know how she will cope with the pain if tramadol is ceased. You recommend
that she continue Panadol Osteo at a dose of two tablets every 6 hours (maximum of
six tablets in 24 hours), and she continue to take oxycodone as needed. You also
recommend that Anna return to see her GP.
You provide a written referral to the GP recounting your discussion with Anna.
You provide the GP with a copy of the pain assessment checklist that you have
completed with Anna in the pharmacy.
You also recommend that a Home
Medicines Review be conducted as soon as possible so you can follow up on your
recommendations with Anna.
You recommend to Anna and the GP that the following options be considered:
Use a short-term non-steroidal anti-inflammatory drug (NSAID) to reduce the pain
Use heat, massage and support to manage pain flare-ups in particular areas.
Refer to the rehabilitation pain clinic at the local hospital that offers an exercise
program for managing arthritis pain using occupational therapy, land-based
exercises, and water-based exercises in the warm-water pool.
Refer to a podiatrist to determine if Anna’s fall was caused by her feet/gait, and if
orthotics could be beneficial in relieving her back and knee pain.
Add high-dose magnesium tablets to her regimen, as there is evidence that
magnesium can be opioid-sparing and of benefit in pain management.
Consider the use of duloxetine instead of citalopram if pain is difficult to manage
and if there is any neuropathic component.
Trial a low dose of amitriptyline at bedtime if night time pain is causing loss of
sleep; it may reduce pain and assist Anna to have better sleep.
Trial an anti-inflammatory dose of fish oil. Although most studies have been in
patients with rheumatoid arthritis, there is some evidence for beneficial effects of
fish oil in osteoarthritis. Fish oil supplements at doses of ≥2.2 g omega-3 fatty acids
daily have been shown to have anti-inflammatory and NSAID-sparing effects in
patients with rheumatoid arthritis.
Anna could trial a dose equivalent to at least
2.2 g omega-3 fatty acids daily to determine whether fish oil is of value for her.
Trial turmeric if Anna chooses, as she is not taking any medicines that would be
affected by it.
Recommend that the other changes are implemented first as it will
be difficult to determine which change provided benefit if they are all implemented
at once. Recommend regular monitoring (every 6 months) if Anna is taking
turmeric and fish oil, as both these complementary and alternative medicines
(CAMs) can affect liver function tests (increase alkaline phosphatase [ALP] and
alanine aminotransferase [ALT] respectively), and turmeric can increase lactate
Enrol in relaxation therapy programs that may assist in managing Anna’s pain,
anxiety and depression.
Enrol in a pain management program involving a multidisciplinary approach to
flexibility, strength and pain management.
These programs also
involve a psychologist who can assist in managing Anna’s pain and
anxiety/depression, and potentially enable her to lower the dose
Find more information in APF23
Further information about drug interactions, including serotonin syndrome
(page 113), can be found in the Drug interactions chapter (page 105) of the
23rd edition of the Australian Pharmaceutical Formulary and Handbook (APF23).
Links Archive Australian Pharmacist December2016 Navigation Previous Page Next Page